Increasing Number of HIV/AIDS Patients Experiencing ‘Cardiac Complications’; Protease Inhibitors May be to Blame
Antiretroviral treatment involving a protease inhibitor could raise the risk of heart disease among younger people with HIV, according to doctors and researchers, the Los Angeles Times reports. Cardiologists and AIDS specialists across the United States say they are witnessing an increasing number of HIV-positive patients, particularly men in their late 30s and 40s, who have suffered from chest pain, heart attacks or strokes or who have needed angioplasty. In addition, a CDC study found a slight increase in heart attacks among 3,000 HIV-positive patients taking protease inhibitors, compared to 3,000 HIV-positive patients on drug regimens that did not contain a protease inhibitor. The heart-related problems are occurring "decades earlier than typically would be expected" in people, and doctors are trying to determine whether the complications are brought on by antiretroviral treatment, the inflammation caused by chronic HIV infection or a combination of factors. Although several classes of antiretroviral drugs have been shown to elevate levels of LDL, or "bad," cholesterol, and increase the risk of prediabetic conditions, these adverse effects have been found most often among patients using protease inhibitors.
An 'Epidemic' in the Making?
Researchers say that it is still unclear whether there is a link between protease inhibitors and heart disease because protease inhibitors have only been on the market for six years and the side effects of drugs do not usually show up until the medicines are widely used. In addition, many doctors do not screen their HIV-positive patients for heart disease. Dr. Gary Cohan, managing director of Pacific Oaks Medical Group, one of the country's largest private AIDS practices, said that the problem of heart disease among HIV-positive patients is "still in its infancy," adding, "I think we're going to see an epidemic of serious cardiovascular disease." Some doctors have already taken steps to avoid the side effects related to protease inhibitors by placing their patients on regimens that do not contain a protease inhibitor and then switching the patient to a regimen with a protease inhibitor if needed. Cohan said that doctors need to look at maintaining HIV-positive patients' health beyond simply lowering HIV levels and should work to reduce their risk of heart disease and diabetes. All HIV patients should give a detailed family health history and be screened for cholesterol, triglycerides and blood sugar, he added. Doctors should urge patients to follow a low-fat diet, quit smoking and exercise regularly, Cohan said. Dr. Scott Holmberg, author of the CDC study, warned that doctors should not "overreact" and stop prescribing protease inhibitors to patients, adding that new drugs may arrive before the side effects of protease inhibitors "render them unusable" (Allen, Los Angeles Times, 2/4).
Young Men and Heart Disease
The Los Angeles Times today also profiles several younger HIV-positive men who have suffered heart attacks or other cardiac problems (Allen, Los Angeles Times, 2/4). This article is available online.